Diuretic-induced hypokalaemia inducing torsades de pointes

Jeffrey P. Chvilicek, Barbara J. Hurlbert, Gary E. Hill

Research output: Contribution to journalArticle

38 Scopus citations

Abstract

Torsades de pointes (TP), an unique polymorphous type of ventricular tachycardia, is associated with either an acquired or congenitally prolonged QT interval. Several reports have demonstrated TP to follow an acquired prolonged QT interval secondary to chronic hypocalcaemia, hypomagnesaemia, or hypokalaemia. We report a rapid onset, acute extracellular hypokalaemia not associated with other electrolyte disturbances inducing a prolonged QT interval followed by TP. This is the first case report of a rapid onset isolated acute extracellular hypokalaemia inducing TP. Since anaesthetists are involved in therapies that will rapidly reduce extracellular potassium (diuretic, catecholamine, and/or insulin administration, hyperventilation), this case report serves as a warning that such therapy may have the risk of arrhythmia induction.

Original languageEnglish (US)
Pages (from-to)1137-1139
Number of pages3
JournalCanadian Journal of Anaesthesia
Volume42
Issue number12
DOIs
StatePublished - Dec 1995

Keywords

  • complications: arrhythmia, hypokalaemia
  • heart: arrhythmia, torsades de pointes
  • ions: potassium

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Diuretic-induced hypokalaemia inducing torsades de pointes'. Together they form a unique fingerprint.

  • Cite this